Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 201, NWS Tallahassee, FL

August 5, 2019Jefferson County, Leon County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 5, 2019, 3:03 PM EDT for Jefferson County, Leon County, Florida. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2019, 3:03 PM EDT (19:03 UTC)
Expired
Aug 5, 2019, 3:45 PM EDT
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, FL, Leon County, FL

The radar

The Tallahassee radar (KTLH), 53 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:15 PM EDTTSTM WND DMG3 E Lloyd, FLTREE DOWN ON THE LINES RESULTED IN A POWER OUTAGE ALONG WILD TURKEY RUN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.1 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WUUS52 KTAE 051903
SVRTAE
FLC065-073-051945-
/O.NEW.KTAE.SV.W.0201.190805T1903Z-190805T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
303 PM EDT Mon Aug 5 2019

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Jefferson County in Big Bend of Florida...
  Eastern Leon County in Big Bend of Florida...

* Until 345 PM EDT.

* At 303 PM EDT, a severe thunderstorm was located near Tallahassee,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Monticello, Tallahassee, Florida A And M, Alma, Cody, Tallahassee
  Memorial Hosp, Miccosukee, Drifton, Tallahassee Mall, Governors
  Square Mall, Lake Miccosukee, Belair, Levy Park, Indian Head Acres,
  Chaires Crossroads, Festus, Aucilla, Baum, Lois and Maclay State
  Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3058 8362 3055 8364 3055 8367 3054 8367
      3054 8370 3052 8371 3052 8373 3043 8372
      3038 8376 3039 8379 3038 8381 3036 8381
      3033 8427 3061 8433 3064 8430 3067 8402
      3065 8362 3064 8360 3058 8360
TIME...MOT...LOC 1903Z 263DEG 22KT 3048 8417 

HAIL...<.75IN
WIND...60MPH
 
$$

98-DICATARINA
1 follow-up statement
372 
WWUS52 KTAE 051926
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
326 PM EDT Mon Aug 5 2019

FLC073-051936-
/O.CAN.KTAE.SV.W.0201.000000T0000Z-190805T1945Z/
Leon FL-
326 PM EDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LEON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3055 8364 3055 8367 3054 8367 3054 8370
      3052 8373 3043 8372 3038 8376 3039 8379
      3038 8381 3036 8381 3034 8408 3044 8407
      3046 8404 3052 8404 3052 8398 3061 8401
      3067 8401 3065 8362 3064 8360 3058 8360
TIME...MOT...LOC 1926Z 263DEG 22KT 3050 8401 

$$

FLC065-051945-
/O.CON.KTAE.SV.W.0201.000000T0000Z-190805T1945Z/
Jefferson FL-
326 PM EDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR JEFFERSON COUNTY...

At 326 PM EDT, a severe thunderstorm was located 8 miles west of
Monticello, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Monticello, Alma, Fincher, Dills, Cody, Festus, Lamont, Aucilla,
Capps, Lois, Nash, Thomas City, Drifton, Casa Blanco, Jarrott,
Waukeenah, Montivilla, Wacissa, Lloyd and Ashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3055 8364 3055 8367 3054 8367 3054 8370
      3052 8373 3043 8372 3038 8376 3039 8379
      3038 8381 3036 8381 3034 8408 3044 8407
      3046 8404 3052 8404 3052 8398 3061 8401
      3067 8401 3065 8362 3064 8360 3058 8360
TIME...MOT...LOC 1926Z 263DEG 22KT 3050 8401 

HAIL...<.75IN
WIND...60MPH
 
$$

98-DICATARINA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:53 PM EDT, 10 minutes earlier.

Area forecast discussion, Aug 5, 2:53 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
253 PM EDT Mon Aug 5 2019

.NEAR TERM [Through Tonight]...

Shower and thunderstorm activity will gradually decrease through the
early evening hours with most of the convective activity dissipated
by 0-1Z. Similar to last night, thunderstorms will begin to develop
overnight across western portions of our coastal waters. A few HREF
ensemble members initiate convective activity around 3-4Z while the
majority of the members towards 5-6Z. A few showers and
thunderstorms will move onshore during the early morning hours.
Although severe weather is not expected, stronger storms that could
produce strong gusty winds.

Overnight PoPs will be around 40 to 60% off shore, 30 to 50% for
counties along the coast and around 20% inland. Min temps will be in
the low to mid 70s.

.SHORT TERM [Tuesday Through Wednesday Night]...

Weak troughing over the U.S. will lift northeastward Tuesday night
and an upper level ridge will begin to build eastward on Wednesday.
At the lower levels, we'll stay on the western fringe of high
pressure, with light low-level flow generally from the west.
Afternoon seabreeze storms are expected both days, but with slightly
lower coverage Wednesday due to the lack of upper level enhancement.
Heavy rainfall will be possible Tuesday with isolated storms which
could lead to localized flooding. Strong to severe wind gusts can't
be ruled out either day, but conditions are not favorable for
organized severe development.

.LONG TERM [Thursday Through Monday]...

Upper level ridging will continue to slowly expand eastward through
the weekend while a weak pressure pattern remains in place at the
surface. Daily chances for afternoon showers and thunderstorms with
the sea-breeze are expected. PW values will climb back above 2" on
Friday across the area. This increase in moisture, along with
steadily increasing temperatures and instability, plus northwest
flow aloft could lead to slightly higher chances for stronger storms
Friday and Saturday. Heat indices are also expected to climb through
the week with this increase in moisture and may approach our
advisory criteria (108F) as we head into the weekend.

&&

.AVIATION...
[Through 18Z Tuesday]

Scattered shower and thunderstorm coverage is expected across most
of the region this afternoon with storms moving east to east-
northeast. Activity will slowly decrease after peak heating hours
and into the early evening hours. Expect MVFR to IFR conditions
during thunderstorm passage with gusty variable winds up to 15-20
knots. LIFR visibility due to heavy downpours from stronger storms
is possible. VFR conditions will prevail outside of thunderstorms
with winds from the southwest at around 10 knots. Calm conditions
expected overnight with winds from the southwest around 5 knots.

&&

.MARINE...

Showers and thunderstorms are expected morning for the next several
days. Otherwise, expect relatively tranquil conditions with western
winds of 15 knots or less and seas of 1 to 2 feet.

&&

.FIRE WEATHER...

No concerns.

&&

.HYDROLOGY...

Scattered to numerous showers and thunderstorms are expected for the
next several days. Rainfall totals from these storms will likely be
in the 1 to 2 inch range, so widespread flooding is not expected.
Slow moving storms will drop locally higher rainfall totals, which
could lead to localized flooding.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  91  73  92  73 /  30  50  20  40  10
Panama City   76  88  76  88  77 /  50  50  40  40  20
Dothan        71  91  72  92  73 /  30  50  20  30  10
Albany        72  91  73  92  74 /  40  30  20  30  20
Valdosta      73  90  72  91  72 /  30  50  20  40  20
Cross City    75  88  74  90  74 /  30  50  30  40  20
Apalachicola  76  87  76  88  77 /  50  50  30  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DiCatarina
SHORT TERM...Nguyen
LONG TERM...Nguyen
AVIATION...DiCatarina
MARINE...Nguyen
FIRE WEATHER...DVD
HYDROLOGY...Nguyen

In the hours before

Special weather statement, Aug 5, 1:56 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
156 PM EDT Mon Aug 5 2019

FLZ016-017-026-027-051845-
Liberty FL-Gadsden FL-Inland Wakulla FL-Leon FL-
156 PM EDT Mon Aug 5 2019

...SPECIAL WEATHER STATEMENT...

At 156 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Greensboro, or 14 miles southwest of Quincy, moving
east at 35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Quincy, Midway, Havana, Tallahassee, Greensboro, Tallahassee Comm
College, Gretna, Lake Bradford, Freemont, Littman, Brown House, Leon
Sinks, Juniper, Douglas City, Lake Munson, Florence, Hosford,
Scotland, Eight Mile Pond and Clio.

LAT...LON 3029 8488 3061 8485 3064 8457 3066 8435
      3029 8429
TIME...MOT...LOC 1756Z 262DEG 31KT 3044 8477

98-DICATARINA
Special weather statement, Aug 5, 2:41 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
241 PM EDT Mon Aug 5 2019

FLZ016>018-028-GAZ158-051930-
Inland Taylor FL-Gadsden FL-Inland Jefferson FL-Leon FL-Thomas GA-
241 PM EDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GADSDEN...
JEFFERSON...NORTHWESTERN TAYLOR...LEON AND SOUTH CENTRAL THOMAS
COUNTIES UNTIL 330 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm over
Doak Campbell Stadium, or near Tallahassee, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Monticello, Tallahassee, Havana, Midway, Woodville, Florida State
University, Florida A And M, Tallahassee Comm College, Doak Campbell
Stadium, Lake Bradford, Alma, Cody, Leon Sinks, Gaither Community
Center, Tallahassee Memorial Hosp, Miccosukee, Eight Mile Pond,
Drifton, Tallahassee Mall and Tallahassee Regional A/P.

LAT...LON 3026 8407 3027 8408 3028 8424 3030 8425
      3031 8444 3062 8446 3071 8382 3038 8378
      3039 8379 3038 8381 3035 8381 3032 8379
      3031 8382 3030 8377 3021 8376
TIME...MOT...LOC 1841Z 262DEG 30KT 3044 8432

98-DICATARINA

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:29 AM EDTSpecial Marine WarningTAE46 min
Aug 5, 8:27 AM EDTSpecial Marine WarningTAE63 min
Aug 5, 9:48 AM EDTSpecial Marine WarningTAE27 min
Aug 5, 10:10 AM EDTSpecial Marine WarningTAE65 min
Aug 5, 11:05 AM EDTSpecial Marine WarningTAE72 min
Aug 5, 1:56 PM EDTSpecial Weather StatementTAEGadsden49 min
Aug 5, 2:41 PM EDTSpecial Weather StatementTAEJefferson, Leon49 min
Aug 5, 3:39 PM EDTSpecial Weather StatementTAEJefferson, Madison51 min
Aug 5, 4:25 PM EDTSpecial Weather StatementTAEMadison50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.